Development of Alveolar Hemorrhage in a Patient with Acute Myocardial Infarction Complicated with Essential Thrombocythemia
Related Experiment Video
Updated: Nov 18, 2025

Utilizing Percutaneous Ventricular Assist Devices in Acute Myocardial Infarction Complicated by Cardiogenic Shock
Published on: June 12, 2021
Masahiro Ishikura1, Akihiro Endo1, Kaito Koshino1
1Division of Cardiology, Shimane University Faculty of Medicine, Izumo, Shimane, Japan.
BACKGROUND Essential thrombocythemia (ET) is a risk factor both for bleeding caused by abnormal platelet function and for thrombus formation caused by excessive platelet proliferation. We present a rare case of alveolar hemorrhage after dual antiplatelet therapy (DAPT), a serious bleeding complication of antithrombotic therapy, in a patient with an acute myocardial infarction complicated by ET. CASE REPORT A 75-year-old man was treated for ET. He experienced an acute myocardial infarction, and an emergent percutaneous coronary intervention was subsequently performed. DAPT was started just before stent implantation. Because a left ventricular thrombus was suspected in spite of DAPT, anticoagulant therapy with heparin was added. On day 7, a large amount of hemoptysis was observed, and alveolar hemorrhage was diagnosed. Although the antithrombotic treatment was de-escalated from DAPT to single antiplatelet therapy, no stent thrombosis or recurrence of alveolar hemorrhage was observed. CONCLUSIONS In ET patients, reduced platelet function due to thrombocytosis and strong antithrombotic therapy may cause an excessive bleeding risk. Switching from DAPT to antiplatelet monotherapy at the early stage of stent implantation is a treatment option in situations in which excessive bleeding risk is a concern.
BACKGROUND Essential thrombocythemia (ET) is a risk factor both for bleeding caused by abnormal platelet function and for thrombus formation caused by excessive platelet proliferation. We present a rare case of alveolar hemorrhage after dual antiplatelet therapy (DAPT), a serious bleeding complication of antithrombotic therapy, in a patient with an acute myocardial infarction complicated by ET. CASE REPORT A 75-year-old man was treated for ET. He experienced an acute myocardial infarction, and an emergent percutaneous coronary intervention was subsequently performed. DAPT was started just before stent implantation. Because a left ventricular thrombus was suspected in spite of DAPT, anticoagulant therapy with heparin was added. On day 7, a large amount of hemoptysis was observed, and alveolar hemorrhage was diagnosed. Although the antithrombotic treatment was de-escalated from DAPT to single antiplatelet therapy, no stent thrombosis or recurrence of alveolar hemorrhage was observed. CONCLUSIONS In ET patients, reduced platelet function due to thrombocytosis and strong antithrombotic therapy may cause an excessive bleeding risk. Switching from DAPT to antiplatelet monotherapy at the early stage of stent implantation is a treatment option in situations in which excessive bleeding risk is a concern.
More Related Videos
Related Concept Videos
Myocarditis I: Introduction
Endocarditis II: Clinical Features of Infective Endocarditis
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Pulmonary Embolism I: Introduction
Acute Coronary Syndrome II: Pathophysiology and Clinical Manifestations

